Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Scared of Effexor jtc

Posted by rickj on February 21, 2003, at 10:06:28

In reply to Re: Scared of Effexor, posted by jtc on February 18, 2003, at 21:54:18

In general, there are at least four big problems with mind-altering drugs (including prescription, "legitimate" pills.) 1) Dependency; 2) Tolerance; 3) Side effects; 4) Long-term consequences. I'd be worried about Effexor on all four counts.

Dependency: It's easy to start relying on any drug that makes you feel better, especially if the alternative seems unacceptably bleak. Worse, Effexor is clearly addictive. Very many people seem to suffer from withdrawal symptoms, in some cases of such severity that they are unable to kick the drug. In fact, missing just one dose seems sufficient to activate withdrawal (as opposed to a recurrence of the original problem.) This is clear evidence of addiction.

Tolerance: Inevitably, your body builds up resistance to any given drug. So you start off at 37.5 g, then it's 75, soon 150 g, then 225 g. In large quantities, the risks from any drug increase accordingly.

Side effects: Nearly every drug is accompanied by some kind of side effect. Effexor's seem pretty severe, ranging from tiredness and difficulties concentrating to sexual dysfunction, constipation, headaches and liver problems.

Long-term consequences: Over the years, there have been many scary postings on this bulletin board from long-term (even medium-term) consumers of Effexor who are deeply troubled by what it has done to them. Some are now suing the manufacturer.

Effexor (and maybe other anti-depressants too) is especially problematic. It's being consumed by people who are, by definition, not in great mental health, and may even be desperate and suicidal. They are given a powerful, addictive drug that is legally and socially legitimated by the doctor's prescription. This drug quickly alters your mind and body. By the time you've finished the two-week "starter kit" (and you're told to persevere, to give it a chance to work) you are probably already addicted. Soon you're drugged up, less able to think rationally or objectively and understand what it's doing to you. Meanwhile, you're slowly building up tolerance and therefore requiring larger and larger doses (= more and more money for the manufacturer), while the drug wreaks changes that are foreshadowed by unpleasant "side effects" but whose severity may only become apparent once you finally succeed in quitting the stuff.

As an adult, it's completely up to each of us to decide whether the benefits of Effexor outweigh the negatives, and whether to continue. But an 8-year-old lacks the self-awareness and maturity to make that kind of call. This is a hardcore drug. A young person's mind and personality are still growing. This drug may really mess her up.

If I may rant a little, I think your psychiatrist is ill-informed or irresponsible (or self-intere$ted) to have prescribed it to a child in the first place. He or she should try a two-week dose themselves...

I'm not trying to be preachy. Mental problems are no fun. We all do what we can. But I was struck by how the fact of a legal prescription for Effexor gives the stuff a patina of respectability and "normalcy" that I don't think it deserves at all.

Sorry for such a long posting, and the best of luck.

> Hi, I have been on Effexor XR, 75 mg for about 10 months. Before the Effexor I took Luvox for about 2 years. I have generalized anxiety and panic disorder and also depression. I find that the Effexor is no longer making me feel better. I am very irritable and short with my kids and I just don't feel well. I talked to my psychiatrist and told him I didn't think effexor was helping me anymore but he told me to increase to 150 mg a day for two weeks until my appointment with him. I am scared to increase it because I would really like to go off Effexor. My 8 year old daughter has also been taking Effexor XR 37.5 mg for about four months. It seems to be helping her with her anxiety. She is doing better in school but she is more aggressive and talks mean to me and her 4 year old sister. Her doctor says to let her take the Effexor until school is out for the summer. AFter reading the posts on this message board I am getting really worried for my daughter to be taking this medication. Any advice would be greatly appreciated. Thanks so much, jc


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:rickj thread:13781
URL: http://www.dr-bob.org/babble/20030219/msgs/202437.html